×

zbMATH — the first resource for mathematics

Existence of multidimensional travelling wave solutions of an initial boundary value problem. (English) Zbl 0549.35066
Travelling wave solutions of the bistable diffusion equation \[ (1)\quad u_ t=u_{xx}+u_{yy}+u(1-u)(u-\alpha),\quad u|_{\partial\Omega }=0, \] are obtained, where \(\Omega\) is a planar channel \(x\in {\mathbb{R}}^ 1\), \(o<y<L\). The solution takes form \(u(\xi,y)=u(x-\theta t,y);\) it tends to limits \(u_{\pm}(y)\) as \(\xi\) approaches \(\pm\infty \). The asymptotic states are governed by the two point b.v.p. \((2)\quad 0=u_{yy}+u(1- u)(u-\alpha),\quad u(0)=u(L)=0.\) It is assumed that \(\alpha\in (0,1/2)\) so that for large enough L, (2) admits exactly three solutions, \(0=u_ 0<u_{\alpha}(y)<u_ 1(y)\). In this parameter range it is proved that (1) admits a travelling wave \(u(\xi\),y), \(\theta\) asymptotic to \(u_ 0\) (resp. \(u_ 1(y))\) at \(\xi =-\infty\) (resp. \(\xi =+\infty)\). The method of proof is to apply Conley’s index to an approximating system of differential-difference equations obtained by replacing the finite variable y with a discrete net of points \(\{y_ i\}\). The index is computed by deforming the boundary conditions from the Dirichlet problem to the Neumann problem. For the latter problem, most of the components of the equations decouple and in the index can easily be shown to be nontrivial. The constructions supply enough compactness so that solutions of the continuous problem can be obtained in the limit as the mesh tends to zero. - Finally, it is shown that the wave speed \(\theta\) depends on the channel width L (in contrast to the Neumann problem). For large L we have that \(\theta <0\) as in the case of one dimensional waves. However for smaller L it can be shown that \(\theta >0\).

MSC:
35K60 Nonlinear initial, boundary and initial-boundary value problems for linear parabolic equations
35B40 Asymptotic behavior of solutions to PDEs
35A05 General existence and uniqueness theorems (PDE) (MSC2000)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Agmon, S.; Douglis, A.; Nirenberg, L., Estimates near the boundary for solutions of elliptic equations satisfying general boundary conditions, I, Comm. pure apll. math., 12, 623-727, (1959) · Zbl 0093.10401
[2] \scC. Amick, Semilinear elliptic eigenvalue problems in an infinite strip with applications to stratified fluids, preprint. · Zbl 0568.35076
[3] Aronson, D.; Weinberger, H., Multidimensional nonlinear diffusion arising in population genetics, Adv. in math., 30, 33-76, (1978) · Zbl 0407.92014
[4] Conley, C., Isolated invariant sets and the Morse index, () · Zbl 0397.34056
[5] Conley, C.; Gardner, R., An application of the generalized Morse index to travelling wave solutions of a competitive reaction-diffusion model, Indiana univ. math. J., 33, 321-343, (1984) · Zbl 0565.58016
[6] Conley, C.; Smoller, J., Isolated invariant sets of parametrized systems of differential equations, (), 30-47
[7] \scS. Dunbar, Travelling wave solutions of Lotka-Volterra equations: A heteroclinic solution in \(R\)^4, preprint. · Zbl 0556.35078
[8] Fife, P., Mathematical aspects of reacting and diffusing systems, () · Zbl 0403.92004
[9] Gardner, R., Travelling wave solutions of predator-prey systems via the connection index, SIAM J. appl. math., 44, 56-79, (1984) · Zbl 0541.35044
[10] Gardner, R., Global continuation of branches of nondegenerate solutions, J. differential equations, 61, 321-334, (1986) · Zbl 0594.34020
[11] Gardner, R.; Smoller, J., The existence of periodic travelling waves for singularly perturbed predator-prey equations via the Conley index, J. differential equations, 47, 133-161, (1983) · Zbl 0464.34031
[12] Isaacson, E.; Keller, H., Analysis of numerical methods, (1966), Wiley New York · Zbl 0168.13101
[13] Jones, C., Spherically symmetric solutions of a reaction-diffusion equation, J. differential equations, 49, 142-169, (1983) · Zbl 0523.35059
[14] \scC. Jones, Stability of the travelling wave solution of the Fitzhugh-Nagumo system, Trans. Amer. Math. Soc., in press. · Zbl 0567.35044
[15] Kirchgässner, K., Wave solutions of reversible systems and applications, J. differential equations, 45, 113-127, (1982)
[16] Schwartz, J., Nonlinear functional analysis, (1969), Gordon & Breach New York · Zbl 0203.14501
[17] Smoller, J., Shock waves and reaction-diffusion equations, (1983), Springer-Verlag New York · Zbl 0508.35002
[18] Smoller, J.; Wasserman, A., Global bifurcation of steady state solutions, J. differential equations, 39, 269-290, (1981) · Zbl 0425.34028
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.